Serevent *warning possibly disturbing post*

I have just been put on serevent today and so when i came home I thought i would look around on the internet about it.

However while looking around, i came across several mentions of serevent possibly causing asthma deaths?

here is one of the links mentioning it:

has anyone else ever heard of the above? I mean it was written in 2006 so its a little old...

apparently it irritates the lungs at the same time as getting rid of symptoms causing more sudden attacks with no warning?

Hope i have not upset anyone with the above. its just who else can i share my worries with apart from all of you on here!

Lizzie xxx

10 Replies

  • Some information on the internet can be misleading or incorrect, so I am fairly confident that if things were that bad this drug would be removed from the prescription meds list. Until my meds were changed used Serevent for years!

  • I think you are right Katina. I have been thinking about what i said above and it just would not make sense that they would still be having it on the market if what the article says is true! Thank you for reassuring me- after all that is why i posted it, so lots of people like you could come and tell me i am just being silly! :)

  • I've heard similar things (bronco spasm?) and am taking seretide, which I think has the same drug in as serevent. I think I was taking 3x the standard salmeterol dose for a few months, this was then reduced to 2x (as they increased my inhaled steroids). I didn't have any problems but I guess we're all different.

    I'll be interested if you get any more information. Its not something thats bothering me now but, in time, it may do.

  • Thats a very good point Katina, the internet is full of misleading info.

  • I use Serevent and have done for years.

    As far as I am aware, the issue with Serevent which has led to asthma deaths is where it is prescribed alone, rather than alongside a steroid inhaler. Serevent is a LABD so does nothing for the underlying issues as a steroid inhaler would do - and can also mask issues by making you seem weller (is that a word?!) than you are. You get the sudden attacks without warning because it's making things look okay without actually treating what's going on.

    I assume you're on a steroid inhaler as well? If so, I don't think you have anything to worry about.

  • yes i am on a steroid inhaler too :) i am already not too worried anymore since you all have replied. it was just the initial shock of discovering the information about it that scared me and led me to post this. however I believe you are right about the masking of symptoms.

  • Yep, Ratty is right on this one: it was found to cause issues but only in those not taking a steroid inhaler in conjunction with the Serevent. As you are, you should be fine :) However, all medications cause side effects, so if any trouble you be sure to see your GP.

    Emz x

  • I am interested in the comments on serevent, I have been on spiriva respimat and seretide for sometime and my asthmas has been well under control for several years

    I went to the doctor as since being on the seretide I have a mouth infection I have had mouth wash aetc to help and it clears up for a while,I got fed up ans asked if another inhaler which would not cause oral thrush, I had clinil which did not help and then was put onto serevent, which appeared fine and the mouth cleared up

    Then I wqas called in to see the doctor to review inhalers,

    I had a chest infection at the time so got some anti biotics and she changed my seriva rspimat for atrovent

    I had been on atrovent 5.6 years ago and came off it was it was not heoping and I had 6 months of really bad attacaks.

    I was going on holiday for a week so did not start it immediately to cut a long story short I had more antibiotics then steroids and one night I thought I was finished I could not get my breath you could hear my wheezing from a mile away, eventualy calmed down and phoned doc Sunday am

    Wen to the local hosopital to see a doctor in the emergency surgery

    He put me on a nebuliser

    I took all the inhalers, (by this time I had stopped taking Arovent and gone back on Spiriva which he said was a good thing, and that my chest infectiion had cleared up and it was purely muy asthma now and in his opinion my main problem was serevent, I said I had a seretide inhaler (purple) one and he said go straight back on it

    within a few days I was fine

    Sicne been to COPD clinic who informed me that atroven and sertide are long term relievers so had no preventers at all

    I went through several weeks of hell for no apparent reason

    I was told seretied had caused pneumonia but the COPD clinic had never herd of this

    I was also told that all doctors are trying to get people off steroid inhalers as lots dont need it

    well I certainly do

    How many people are going thos this for no good reason exxcept dare I suggest the cost of the inhalers!!!

  • Hi Lizzie

    I posted this link last year from the FDA in the USA about the use of serevent without steroids.

    Basically they recommend that:

    - The use of LABAs is contraindicated without the use of an asthma controller medication such as inhaled corticosteroid. Single-agent LABAs should only be used in combination with an asthma controller medication; they should not be used alone;

    - LABAs should only be used long-term in patients whose asthma cannot be adequately controlled on asthma controller medications;

    - LABAs should be used for the shortest duration of time required to achieve control of asthma symptoms and discontinued, if possible, once asthma control is achieved. Patients should then be maintained on an asthma controller medication.

    - Pediatric and adolescent patients who require a LABA in addition to an inhaled corticosteroid should use a combination product containing both an inhaled corticosteroid and a LABA to ensure compliance with both medications.

    Hope this helps


  • Sonja

    ""LABAs should be used for the shortest duration of time required to achieve control of asthma symptoms and discontinued, if possible, once asthma control is achieved. Patients should then be maintained on an asthma controller medication.""

    Does that mean that if it works and helps me, then it will be taken off me again?

You may also like...